Could my asthma be related to my dry mouth?
I have a dry mouth and lips almost all day every day. I have asthma and take Singulair to help it. Is my asthma or my medication making my mouth so dry?
Questions about your asthma and asthma medication side effects are best discussed with your pulmonologist (or primary care physician if he or she is managing your asthma). He or she will be able to go over your history and help determine if any new medications are causing your symptoms. Overall, if you are using inhalers for asthma, this should not have an effect on your mouth and lips. You should be rinsing your mouth out after using an inhaler to make sure that none of the medication remains on the inside of your mouth in between doses, but not doing this does not typically cause dry mouth. When it comes to Singulair, a dry mouth is one of the possible side effects, and your doctor can help you determine whether the onset of your symptoms correlate with the known side effects of your asthma medication. There are several different things that can cause dry mouth, including certain types of medications as well as diseases affecting the salivary glands. Asthma does not typically cause dry mouth, but your physician can do a more thorough evaluation of your overall history as well as any other changes on your physical exam to determine if more testing needs to be done. At present, you can continue to use your Singulair until you see your physician to discuss alternative methods of managing your asthma or your dry mouth symptoms.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.